new nurse with a question about glargine.

  1. 0
    I work in a SNF (Rebhab). We have a patient who gets 35 units of Glargine at bedtime. One morning when the patient's BS was 87, her POA has asked that on nights when she does not eat an evening snack, that we give her only 20 unites of glargine so that her blood sugars aren't too low in the morning.

    I guess my question is, since glargine is a long-acting basal insulin with no real peak, is there any logical reason to give only 20 units instead of 35? It seems to me that the dose should be consistant. If the POA feels like 35 is too much sometimes then maybe the whole dose should be dropped to 30 or 25.

    I thought i'd ask the question here since, Diabetes is so complex and I only have a very basic understanding of the different insulin types and responses.

    Thanks.
  2. 11 Comments so far...

  3. 0
    This is more commonly known as Lantus. It's a long acting background insulin with onset in about an hour, little peak, and a duration time anywhere from 10 - 24 hrs. Insulin Chart<br /> > About Insulin > Insulin > Everything Diabetes

    Any insulin lowers blood sugar, so it makes sense to cut a long acting insulin like glargine/lantus if no snack is eaten. Blood sugar often drops in the early morning hours and the bedtime snack is usually eaten to prevent that early morning low.

    A 15u decrease seems drastic, but it's up to the MD to dose.

    There's a great book called "Using Insulin" by John Walsh that provides a good overview. I also recommend Riva Greenbergs "50 Diabetes Myths That Can Ruin Your Life; And the 50 Diabetes Truths That Can Save It" for quick, easy to understand information.
  4. 0
    the whole dose was dropped. the md said it shouldn't be changed on a daily basis based on what the patient eats or doesn't eat.

    i will check out that book though. thanks.
  5. 0
    I agree with the doctor that the lantus dose should be be changed daily based on PO intake. However, I disagree with totally dropping the med. I realize that I don't know the pt and what is considered "low" for them, but what is wrong with a pre-breakfast blood sugar of 87?
  6. 0
    sorry. i don't know what i was thinking when i wrote that. i meant to say that the dose was lowered (not dropped).

    the doctor said anything above 70 was okay for a pre-breakfast sugar but the family swears the pt is lethargic if she is below 90.
  7. 0
    Quote from sommeil
    sorry. i don't know what i was thinking when i wrote that. i meant to say that the dose was lowered (not dropped).

    the doctor said anything above 70 was okay for a pre-breakfast sugar but the family swears the pt is lethargic if she is below 90.
    Gotcha.

    Well, if the family is going to be like insist on that then the doctor is going to go along. Is the pt A&O? If so, what does she say about it?
  8. 0
    Quote from sommeil
    I work in a SNF (Rebhab). We have a patient who gets 35 units of Glargine at bedtime. One morning when the patient's BS was 87, her POA has asked that on nights when she does not eat an evening snack, that we give her only 20 unites of glargine so that her blood sugars aren't too low in the morning.

    I guess my question is, since glargine is a long-acting basal insulin with no real peak, is there any logical reason to give only 20 units instead of 35? It seems to me that the dose should be consistant. If the POA feels like 35 is too much sometimes then maybe the whole dose should be dropped to 30 or 25.

    I thought i'd ask the question here since, Diabetes is so complex and I only have a very basic understanding of the different insulin types and responses.

    Thanks.
    Lantus is a basal insulin. Basal insulin is NOT adjusted for PO intake, rather, the rapid acting insulins are adjusted based on the carbohydrate content of the meal or snack. Lantus is adjusted based on a pattern of morning glucose readings. If the pattern is low morning BGs, then the bedtime Lantus may be lowered, usually by about 10% (3.5 units in this case). A morning BG of 87 is excellent. The range of human BG is the same for everyone. We don't think in terms of "low" for a particular person. If a person is symptomatic of hypoglycemia at 90, which is actually an in-range BG, then that usually means they have been running overall high BGs recently. To "re-set" their autonomic response that brings on symptoms of hypoglycemia, they need to have their average BGs in range for a period of time. This can be done by gradually lowering the BGs over time (ie gradually increasing insulin) so that they aren't so symptomatic. Running the BGs consistently too high to avoid a feeling of hypoglycemia is not proper BG management and ultimately leads to all the sequelae of hyperglycemia.
  9. 0
    Quote from dansingrn
    Lantus is a basal insulin. Basal insulin is NOT adjusted for PO intake, rather, the rapid acting insulins are adjusted based on the carbohydrate content of the meal or snack. Lantus is adjusted based on a pattern of morning glucose readings. If the pattern is low morning BGs, then the bedtime Lantus may be lowered, usually by about 10% (3.5 units in this case). A morning BG of 87 is excellent. The range of human BG is the same for everyone. We don't think in terms of "low" for a particular person. If a person is symptomatic of hypoglycemia at 90, which is actually an in-range BG, then that usually means they have been running overall high BGs recently. To "re-set" their autonomic response that brings on symptoms of hypoglycemia, they need to have their average BGs in range for a period of time. This can be done by gradually lowering the BGs over time (ie gradually increasing insulin) so that they aren't so symptomatic. Running the BGs consistently too high to avoid a feeling of hypoglycemia is not proper BG management and ultimately leads to all the sequelae of hyperglycemia.
    You're right on dansingrn.

    Have to admit I misread the original post that without a snack patient was had fasting blood sugar of 87. Doctor shouldn't decrease dose with numbers like that. Obviously the patient is having highs at other times though if she feels hypoglycemic at 90 and those should be treated.

    My husband saw a weird example of high blood sugar set point at the pharmacy a few years ago when a man collapsed in the parking lot with all the symptoms of hypoglycemia. His family said the man was diabetic. They tested his blood sugar and it was 500, which they said was better than earlier in the week when he was hospitalized with a blood sugar over 1,000! Because his body was used to such a crazy high blood sugar, he had hypo symptoms at 500.

    I've had type 1 diabetes for 35 years and experienced this myself when I had high average blood sugars in my teens. When I tried to get in better control it would feel like a bad hypo at a 120 blood sugar. It was hard to trust my meter when my body was telling me I was low. Sometimes I'd fight through the feelilng and other times I'd have something lower carb to eat like a string cheese or a sugar free yogurt. It tricks body into reversing the adrenaline release from the "hypo" and allows the body to adjust ot the lower set point.
  10. 1
    A fasting blood sugar in the 80s would not be a problem for a young patient. For my patients who are older (70, 80, 90s) I would be more concerned about a fasting CBG in the 80s because it really can affect the mentation of older folks, particularly those who are acustomed to being in the 200s. Any old person who has mentation changes is at a greater falls risk...which makes me nervous for elderly people who are in facilities OR community-dwelling.

    The purpose of keeping blood glucose strictly managed is to reduce the risk of endothelial damage - to preserve the kidneys, eyes, feet/legs, etc. In a patient with a short life expectancy who actually FEELS better at 130-180, I let them stay right there in that range. Now, if the patient is 35 and has 40 more years of life expectancy and lots of time to go blind, develop kidney failure, and suffer peripheral vascular disease and diabetic ulcers...they need tighter control and are more able to deal with any resulting hypoglycemia without harm.
    catlvr likes this.
  11. 0
    I get so upset about this situation - MD/nurses who do not bother to look up what the drug manufacturer recommends. Lantus is NOT like regular insulin. The dose should only be titrated 2-3 units every 2-3 days. It should not be titrated per one glucose reading. So if a patient is getting 27 units and the am glucose reading is low, feed the patient. If the am glucose reading is consistently low, adjust the dose by 2-3 units. Test each am. If if is till low in 2-3 days, adjust again. It is a S L O W acting agent. Adjusting frequently has NO EFFECT on a one-time reading. Once the average glucose reading is at target range for 2-3 days in a row, then stop the adjustment of doses.

    Meanwhile, if adjustments are needed for levels going up, add a rapid acting insulin or reduce calories.


Top